Ask a doctor

Why Do Steroid Injections After Rhinoplasty Only Provide Temporary Relief?

I'm two months post-rhinoplasty. I was given a cortisone injection a week after the operation and the swelling went way down but a few weeks later my nose got more swollen. I was given another injection at 7 weeks post-rhinoplasty and after only two days the swelling went away and my nose looked amazing but as of a week later it's getting bigger/more swollen again. It still looks pretty good right now but it looked even better before.

Doctor Answers 7

Steroid injections for post operative rhinoplasty swelling

Rhinoplasty swelling takes a good year to completely dissipate. The first three to four months you will see 70% of the swelling reduce however the last 30% takes a full year to entirely heal. I personally think steroid injections two months post operative is a bit premature. You run the risk of steroid atrophy and should really let the healing process take it's time before jumping into this type of immediate gratification. As you stated you will see some swelling go away however the nose will take it's time to heal and you need to allow this process to happen naturally from this point on. Steroids serve a purpose in the post operative phase and I put some of my patients on a medrol dose pack starting the day after surgery however these are oral steroids that help in the immediate post operative swelling. Give yourself some more time and let nature take its course before you have any further injections. Best regards!


Orange County Facial Plastic Surgeon
5.0 out of 5 stars 154 reviews

Have a question? Ask a doctor

Steriod Injections after Rhinoplasty

Steroids are an anti-inflammatory medicine aimed at temporarily reducing the swelling in your nose (or anywhere in your body). The results are only temporary because the underlying cause of the swelling (your rhinoplasty) will take many months to heal. The injections will give you a somewhat reliable preview of what your final result may be after your body properly reduces the inflammation in your nose over time. Unfortunately, all medicines have side effects and you must be cautious with steroid injections in the nose because over use can leads to permanent thinning of the skin, loss of pigment and or indentations in the nasal contour. 

Gary Motykie, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 39 reviews

Why do kenalog injections only give remporary effects after Rhinoplasty?

 After Rhinoplasty, the nasal tissues swell and create internal scar tissue from the tissue dissection.  This is an ongoing procedure for months after a rhinoplasty.  Kenalog (steroid) injections temporarilly decrease this scar formation but eventually the steroid is removed, from the nasal tissues, by the body after which the effects would no longer impact the nasal tissue.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Steroids don't often change rhinoplasty outcome

The beauty of your final result depends on good support and shape established by the surgeon and the ability of your soft tissues to adapt to your new skeleton.  If those conditions aren't met, the nose will lose shape--this is often blamed on "scar production" but is usually imperfect underlying skeletal support.

Steroids can reduce temporary swelling but not change a mediocre skeletal shape into a good one.  Once you have healed, if your nasal shape isn't what you want, see an experienced nasal surgeon who can advise you.  Make sure that you see photos of patients with your current shape whose results you like.

Mark B. Constantian, MD, FACS
Nashua Plastic Surgeon
4.5 out of 5 stars 23 reviews

Why Do Steroid Injections After Rhinoplasty Only Provide Temporary Relief?

Swelling after rhinoplasty particularly in the nasal tip is normal and is a part of normal healing. There is little to stop the tip of your nose swelling as only a small volume of swelling can be visible in this area of the nose.
A combination of factors will help with reducing swelling. Firstly, sleeping with your head slightly elevated above the rest of your body. Secondly, the use of taping compression of your nose soon after surgery. Thirdly, the use of anti-inflammatory treatments to the tip of the nose, including steroids. Dr. De Silva advocates the use of such medicine in most patients to speed up the resolution of swelling and ensure faster recovery after surgery. Although the final results of rhinoplasty can be more than one year after surgery, the use of anti-inflammatories can shorten this period considerably. Patients with thicker skin which includes certain ethnicities and ethnic rhinoplasty, may benefit from more than one anti-inflammatory treatment.
As with every medication there is always a small risk of side effects and anti-inflammatory medications are not suitable for every patient. Particularly in patients requiring more complex revision rhinoplasty, caution is required as steroids may rarely cause thinning of the skin resulting in a depression, or loss of colour (termed hypo-pigmentation.

Steroids are only artifically reducing the swelling, you need to wait

Likely that Steroids are only artificially reducing your swelling. You have to let time do that.  if done incorrectly, it can actually cause atrophy so make sure that it is being done judiciously
 

Babak Azizzadeh, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 4 reviews

Steroid injections

Think of it as a nice preview. Healing and resolution of swelling after rhinoplasty is a biologic event that we are just unable to completely control. Time and patience are necessary.

Michael L. Schwartz, MD
West Palm Beach Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.